Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eye (Lond). 2011 Aug;25(8):1016-9. doi: 10.1038/eye.2011.106. Epub 2011 May 13.

Retinal tears after posterior vitreous detachment and vitreous hemorrhage in patients on systemic anticoagulants.

Author information

  • 1Cincinnati Eye Institute and University of Cincinnati Department of Ophthalmology, Cincinnati, OH 45242, USA.

Abstract

AIMS OR PURPOSE: To determine the rate of retinal tears (RTs) after posterior vitreous detachment (PVD) and vitreous hemorrhage (VH) in patients on systemic anticoagulants.

METHODS:

In all, 260 eyes of 260 patients with an acute PVD and VH were followed for evidence of an RT or detachment. Patients were divided into those taking systemic anticoagulants and those not taking anticoagulants.

RESULTS:

A total of 137 patients (53%) were taking anticoagulants, 123 (47%) were not. Overall, 72% of patients not taking any anticoagulant had evidence of an RT, whereas 46% of patients taking an anticoagulant had an RT (P-value 0.0002). Also, 37% of patients not taking an anticoagulant had a retinal detachment (RD), whereas 23% of patients taking any anticoagulant had an RD (P-value 0.01).

CONCLUSIONS:

In patients with an acute PVD and VH using anticoagulants, RTs and RDs were common. Anticoagulation status may be an important contributing factor in predicting the incidence of an RT or detachment.

PMID:
21587275
[PubMed - indexed for MEDLINE]
PMCID:
PMC3178220
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group Icon for PubMed Central
    Loading ...
    Write to the Help Desk